Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 98, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 8, 1998, 11:13 PM CDT for Labette County, Kansas. It was in force for 57 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 8, 1998, 11:13 PM CDT (04:13 UTC)
- Expired
- Jun 9, 1998, 12:10 AM CDT
- In force
- 57 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Labette County, KS
The radar
The Tulsa radar (KINX), 115 km from the middle of the area, began a volume at 04:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 8, 11:52 PM CDT | Hail 0.75 | Altamont, KS | |
| Jun 8, 11:52 PM CDT | Thunderstorm Wind 52 | Altamont, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 8, 11:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 4.2 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 554 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 525 m²/s²
- 0-3 km storm-relative helicity
- 624 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
249 WUUS1 KICT 090412 RRA SVRICT KSC099-090510- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 1113 PM CDT MON JUN 8 1998 THE NATIONAL WEATHER SERVICE IN WICHITA KS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LABETTE COUNTY IN SOUTHEAST KANSAS * UNTIL 1210 AM CDT * AT 1113 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM ALONG THE MONTGOMERY/LABETTE COUNTY BORDER...OR ABOUT 15 MILES NORTHEAST OF COFFEYVILLE...MOVING TO THE EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BIG HILL LAKE MOUND VALLEY ALTAMONT ANGOLA OSWEGO THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...EXPECT WINDS OF 75 MPH OR GREATER...HAIL LARGER THAN AN INCH IN DIAMETER AND TORRENTIAL RAIN. SEEK A STRONG INDOOR SHELTER AWAY FROM WINDOWS IMMEDIATELY. HEAVY RAINS FLOOD ROADS QUICKLY. YOU SHOULD NEVER TRY TO CROSS WATER COVERED ROADS. DAVIS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 2:53 PM CDT, 8 hours 20 minutes earlier.
Area forecast discussion, Jun 8, 2:53 PM CDT, 8 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 253 PM CDT MON JUN 8 1998 ...SHORT TERM... IMPENDING SVR WEATHER THE SHORT TERM CONCERN. TSTMS FIRING TO THE WEST OF CWA IN CLR AREA AND EXPECT THESE TO MOVE E/NEWD INTO CWA FAIRLY SOON. LAMP DATA ON AWIPS SHOWING BEST MSTR CONVERGENCE JUST WEST OF FCST AREA AND RATHER UNSTABLE CONDITIONS ACRS THE REGION SO THINGS WILL GET INTERESTING SOON. STILL HAVE LEFTOVER CONVECTION ACRS SERN ZNS AND WILL CONTINUE TO HANDLE THESE WITH STF BUT WON'T BE SURPRISED IF WATCH AREA IS EXTENDED EWD LATER THIS EVENING. WL GENERALLY KEEP TEMPS AOA GUID NUMBERS. URBAN ...LONG TERM... FORECAST AFTER TONIGHT LOOKS COMPLEX...AS WEAK SFC BOUNDARY LINGERS ACROSS KS WHILE MID LEVEL TEMPS SLOWLY INCREASE. PERSISTENT LOW LEVEL WAA PATTERN TO CONTINUE WITH HIGH SFC DEWPOINTS REMAINING ACROSS THE CWA. POSITIVELY TILTED TROF OVR WRN US WILL MOVE LITTLE NEXT SEVERAL DAYS WITH MAIN CHANCE OF TSTMS DURING THE EVENING AND OVERNIGHT HOURS IN THE VICINITY OF THE SFC BOUNDARY AS MINOR S/WS EJECT NEWRD. TIMING OF S/WS AND POSTION OF SFC BOUNDARY DIFFICULT TO FCST AFTER 24 HRS...FOLLOWED ETA SOLUTION SINCE IT HAS BEEN THE MOST CONSISTENT OF LATE. WILL ADD POPS TUES NIGHT ALL SECTS...HIGHEST SC/SE WHERE ETA INDICATES STG UVV NEAR PROGGED POSTION OF FRONTAL ZONE. WILL MAINTAIN TSRA CHANCES WED THROUGH THE ENTIRE EXTENDED AS PATTERN FCST TO CHANGE LITTLE. MAX TEMPS HIGHLY DEPENDENT ON RESIDUAL CLOUDS/PRECIP...WILL KEEP LOW TO MIDDLE 80S THROUGH THE PERIOD. PETERSEN FCSTID = 3 ICT 65 85 68 85 / 60 10 30 20 HUT 65 85 68 85 / 60 10 30 20 EWK 65 85 68 85 / 60 10 30 20 EQA 65 85 68 85 / 60 10 30 20 WLD 65 85 68 85 / 60 10 30 20 RSL 64 84 65 85 / 60 10 30 20 GBD 64 84 65 85 / 60 10 30 20 SLN 64 84 65 85 / 60 10 30 20 MPR 64 84 65 85 / 60 10 30 20 CFV 66 85 67 85 / 60 10 30 20 CNU 66$ 85 67 85 / 60 10 30 20 K88 66 85 67 85 / 60 10 30 20 .ICT...NONE.
In the hours before
Special weather statement, Jun 8, 7:47 PM CDT, 3 hours 26 minutes before
KSZ032-033-047>052-067>069-082-083-091>093-090245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 747 PM CDT MON JUN 8 1998 ...TORNADO WATCH 527 IN EFFECT FOR CENTRAL AND SOUTH CENTRAL KANSAS WILL EXPIRE AT 8 PM... THE THUNDERSTORMS THAT BROUGHT SEVERE WEATHER TO MUCH OF CENTRAL AND SOUTH CENTRAL KANSAS HAVE MOVED EAST IN EAST CENTRAL AND SOUTHEAST KANSAS. AS A RESULT...THE THREAT FOR SEVERE WEATHER HAS ENDED ACROSS THE AREA AND THE TORNADO WATCH WILL BE ALLOWED TO EXPIRE. PETERSEN
Special weather statement, Jun 8, 7:47 PM CDT, 3 hours 26 minutes before
KSZ032-033-047>052-067>069-082-083-091>093-090245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 747 PM CDT MON JUN 8 1998 ...TORNADO WATCH 527 IN EFFECT FOR CENTRAL AND SOUTH CENTRAL KANSAS WILL EXPIRE AT 8 PM... THE THUNDERSTORMS THAT BROUGHT SEVERE WEATHER TO MUCH OF CENTRAL AND SOUTH CENTRAL KANSAS HAVE MOVED EAST IN EAST CENTRAL AND SOUTHEAST KANSAS. AS A RESULT...THE THREAT FOR SEVERE WEATHER HAS ENDED ACROSS THE AREA AND THE TORNADO WATCH WILL BE ALLOWED TO EXPIRE. PETERSEN
Local storm report, Jun 8, 10:57 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1057 PM CDT MON JUN 8 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0635 AM 1 SW WONSEVU KS TORNADO
06/08/98 CHASE BUILDINGS...TREES AND ONE HOUSE
DAMAGED.
0253 PM 4 N GREAT BEND KS 0.75 INCH HAIL
06/08/98 BARTON REPORTED BY TRAINED SPOTTER
0315 PM WALDO KS 1.00 INCH HAIL
06/08/98 RUSSELL REPORTED BY TRAINED SPOTTER
0315 PM 5 N ATTICA KS 1.00 INCH HAIL
06/08/98 HARPER REPORTED BY TRAINED WEATHER SPOTTER
0330 PM HARPER KS 1.75 INCH HAIL
06/08/98 HARPER REPORTED BY DISPATCH
0333 PM DANVILLE KS 1.75 INCH HAIL
06/08/98 HARPER REPORTED BY THE WEATHER CHANNEL
0341 PM RUNNYMEDE KS 1.75 INCH HAIL
06/08/98 HARPER REPORTED BY PUBLIC
0343 PM 8 W ARGONIA KS 2.75 INCH HAIL
06/08/98 HARPER RERPORTED BY DISPATCH
0349 PM 10 N SYLVAN GROVE KS 1.00 INCH HAIL
06/08/98 LINCOLN REPORTED BY A TRAINED WEATHER
OBSERVER
0351 PM 10 E LORRAINE KS 60 MPH TSTM GUST
06/08/98 ELLSWORTH
0356 PM NICKERSON KS 60 MPH TSTM GUST
06/08/98 RENO
0356 PM 2 S MILTON KS 0.75 INCH HAIL
06/08/98 SUMNER REPORTED BY TRAINED WEATHER SPOTTER
0420 PM NICKERSON KS WIND DAMAGE
06/08/98 RENO LARGE TREE LIMBS DOWN
0421 PM 4 N HUTCHINSON KS 1.75 INCH HAIL
06/08/98 RENO REPORTED BY A TRAINED WEATHER
SPOTTER
0425 PM 2 N WELLINGTON KS 90 MPH TSTM GUST
06/08/98 SUMNER REPORTED BY TRAINED WEATHER SPOTTER.
STRUCTURAL DAMAGE.
0449 PM UDALL KS 60 MPH TSTM GUST
06/08/98 COWLEY
0508 PM 1 N ROCK KS 60 MPH TSTM GUST
06/08/98 COWLEY
0517 PM 2 W HESSTON KS TORNADO
06/08/98 HARVEY REPORTED BY LAW ENFORCEMENT
0557 PM PEABODY KS 0.75 INCH HAIL
06/08/98 MARION REPORTED BY AMATEUR RADIO OPERATOR
0615 PM 2 S BURNS KS 60 MPH TSTM GUST
06/08/98 BUTLER REPORTED BY TRAINED WEATHER OBSERVER
0835 PM DENNIS KS 60 MPH TSTM GUST
06/08/98 LABETTE REPORTED nBY TRAINED SPOTTER
0855 PM 2 E PARSONS KS 75 MPH TSTM GUST
06/08/98 LABETTE REPORTED BY TRAINED SPOTTER
HYSELLLocal storm report, Jun 8, 10:57 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1057 PM CDT MON JUN 8 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0635 AM 1 SW WONSEVU KS TORNADO
06/08/98 CHASE BUILDINGS...TREES AND ONE HOUSE
DAMAGED.
0253 PM 4 N GREAT BEND KS 0.75 INCH HAIL
06/08/98 BARTON REPORTED BY TRAINED SPOTTER
0315 PM WALDO KS 1.00 INCH HAIL
06/08/98 RUSSELL REPORTED BY TRAINED SPOTTER
0315 PM 5 N ATTICA KS 1.00 INCH HAIL
06/08/98 HARPER REPORTED BY TRAINED WEATHER SPOTTER
0330 PM HARPER KS 1.75 INCH HAIL
06/08/98 HARPER REPORTED BY DISPATCH
0333 PM DANVILLE KS 1.75 INCH HAIL
06/08/98 HARPER REPORTED BY THE WEATHER CHANNEL
0341 PM RUNNYMEDE KS 1.75 INCH HAIL
06/08/98 HARPER REPORTED BY PUBLIC
0343 PM 8 W ARGONIA KS 2.75 INCH HAIL
06/08/98 HARPER RERPORTED BY DISPATCH
0349 PM 10 N SYLVAN GROVE KS 1.00 INCH HAIL
06/08/98 LINCOLN REPORTED BY A TRAINED WEATHER
OBSERVER
0351 PM 10 E LORRAINE KS 60 MPH TSTM GUST
06/08/98 ELLSWORTH
0356 PM NICKERSON KS 60 MPH TSTM GUST
06/08/98 RENO
0356 PM 2 S MILTON KS 0.75 INCH HAIL
06/08/98 SUMNER REPORTED BY TRAINED WEATHER SPOTTER
0420 PM NICKERSON KS WIND DAMAGE
06/08/98 RENO LARGE TREE LIMBS DOWN
0421 PM 4 N HUTCHINSON KS 1.75 INCH HAIL
06/08/98 RENO REPORTED BY A TRAINED WEATHER
SPOTTER
0425 PM 2 N WELLINGTON KS 90 MPH TSTM GUST
06/08/98 SUMNER REPORTED BY TRAINED WEATHER SPOTTER.
STRUCTURAL DAMAGE.
0449 PM UDALL KS 60 MPH TSTM GUST
06/08/98 COWLEY
0508 PM 1 N ROCK KS 60 MPH TSTM GUST
06/08/98 COWLEY
0517 PM 2 W HESSTON KS TORNADO
06/08/98 HARVEY REPORTED BY LAW ENFORCEMENT
0557 PM PEABODY KS 0.75 INCH HAIL
06/08/98 MARION REPORTED BY AMATEUR RADIO OPERATOR
0615 PM 2 S BURNS KS 60 MPH TSTM GUST
06/08/98 BUTLER REPORTED BY TRAINED WEATHER OBSERVER
0835 PM DENNIS KS 60 MPH TSTM GUST
06/08/98 LABETTE REPORTED nBY TRAINED SPOTTER
0855 PM 2 E PARSONS KS 75 MPH TSTM GUST
06/08/98 LABETTE REPORTED BY TRAINED SPOTTER
HYSELLThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 8:14 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Neosho | 61 min |
| Jun 8, 8:14 PM CDT | Severe Thunderstorm Warning | ICT | Wilson | 61 min |
| Jun 8, 9:51 PM CDT | Severe Thunderstorm Warning | ICT | Elk | 59 min |
| Jun 8, 10:27 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Montgomery | 63 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.